Hail, Ector
- When
- May 27, 3:30 PM CST to 3:35 PM CST
- Where
- Ector County, 5.37 mi ENE of Odessa
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.890, -102.292
A dryline was across portions of West Texas with abundant moisture to the east of the dryline. High instability and sufficient wind shear were also in place across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was across portions of West Texas with abundant moisture to the east of the dryline. High instability and sufficient wind shear were also in place across the area. These conditions resulted in thunderstorms that produced hail across portions of the Permian Basin and the Lower Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:45 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Thu May 27 2021 .DISCUSSION... KMAF 12Z RAOB shows a cap similar to 24 hours ago, but mesoanalysis shows it eroding NW-SE, despite a subtropical fetch of hi-lvl moisture retarding diurnal heating. Vis sat imagery shows cu developing Davis Mtns/Stockton Plateau, w/the HRRR developing the Pecos County supercell after 19Z. Sfc obs at 18Z show the dryline extending from KHOB to KPRS, w/a dewpoint at KMAF of 66F. After the Pecos Co. supercell develops, other convection is expected to initiate on the dryline north and south. Steep mid-lvl lapse rates in excess of 7C/km will favor large hail, and damaging winds will be possible as well. This activity could merge w/a MCS expected to develop over OK and move southward overnight, but this looks to happen just NE of the CWA. Friday, easterly upslope flow will drive the dryline into far west Texas, w/initiation farther west over the higher terrain than today. A cold front will approach from the north, although the NAM has slowed it somewhat from previous runs. Regardless, the CWA will spend the day in the warm sector, w/mlcapes in excess of 2500 J/kg east of the dryline. Steep mid-lvl lapse rates and dcapes also in excess of 2500 J/kg on the higher terrain will again favor big hail and damaging winds for much of the area. Both the NAM and GFS are similar in developing a MCS and clipping the NE zones Friday night. Saturday, the dryline remains west of the area, and will continue to be the focus for severe activity during the afternoon and evening, although models suggest activity will not be as widespread as today/Friday. Sunday, the west coast upper trough will dig to Baja del Norte/NW Sonora, and send a strong shortwave through West Texas and Southeast New Mexico w/long range models suggesting the best chances of rain this forecast, especially Sunday night. Of course, severe wx remains a possibility. For the rest of the work week, the trough opens and parks over northern Mexico, sending plenty of disturbances through SW flow aloft for at least isolated chances of convection daily. We need to cram in as much rain as possible this week and next, as the extended GFS hints at the arrival of the summertime ridge. For temperatures, it looks like we'll finish the month w/out KMAF reaching triple digits. Temps look to stay well-below normal into the extended, and highs may struggle to get out of the 70s NE zones Mon/Tue. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 84 63 81 / 40 40 50 20 Carlsbad 66 92 65 85 / 0 10 10 10 Dryden 71 89 69 88 / 40 20 20 20 Fort Stockton 68 91 66 88 / 30 20 20 10 Guadalupe Pass 64 89 60 84 / 0 0 10 20 Hobbs 64 83 61 80 / 10 30 30 20 Marfa 60 93 60 89 / 10 20 10 20 Midland Intl Airport 66 87 63 83 / 30 40 40 20 Odessa 66 87 64 83 / 20 40 40 20 Wink 66 93 65 88 / 10 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 89/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1135 AM CDT Thu May 27 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281645- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1135 AM CDT Thu May 27 2021 /1035 AM MDT Thu May 27 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is an enhanced risk of severe storms, mainly over the Western Low Rolling Plains, capable of producing large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a risk of severe thunderstorms Friday through Monday. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 316 PM CDT Thu May 27 2021 TXZ075-272045- Pecos TX- 316 PM CDT Thu May 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM CDT... At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 26 miles southeast of Fort Stockton, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Pecos County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3055 10255 3068 10269 3087 10249 3065 10218 TIME...MOT...LOC 2016Z 226DEG 18KT 3066 10254 88
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Thu May 27 2021
TXZ075-278-272115-
Pecos TX-Davis Mountains Foothills TX-
350 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER...SOUTHERN REEVES AND EAST CENTRAL JEFF DAVIS
COUNTIES UNTIL 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Alpine, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Pecos,
north central Brewster, southern Reeves and east central Jeff Davis
Counties.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3055 10372 3077 10358 3081 10355 3078 10316
3048 10313
TIME...MOT...LOC 2049Z 276DEG 17KT 3061 10332
88Special Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 27 2021
TXZ061-062-272200-
Midland TX-Ector TX-
414 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ECTOR AND
NORTHWESTERN MIDLAND COUNTIES UNTIL 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm
develping over Odessa, moving northeast at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Odessa
Schlemeyer Field, Warfield, and Midland Airpark.
This includes Interstate 20 between mile markers 116 and 139.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3178 10235 3189 10242 3208 10228 3207 10206
3183 10199
TIME...MOT...LOC 2113Z 225DEG 25KT 3185 10234
49Special Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 27 2021
TXZ075-278-272145-
Pecos TX-Davis Mountains Foothills TX-
414 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Alpine-Casparis Municipal Airport, or 18 miles
northeast of Alpine, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Pecos,
northern Brewster and southeastern Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3056 10377 3057 10376 3057 10373 3061 10373
3085 10334 3067 10303 3042 10350
TIME...MOT...LOC 2114Z 233DEG 13KT 3060 10350
88The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955565, 955572, 955574, 955577, 955594, 955595, 955596, 955638, 955640.